Virginia, 2008

Damaging Winds in Virginia, June 30, 2008

June 30, 2008 · NWS LWX · 3 events in 3 counties and zones

An upper level disturbance swung across the Mid Atlantic during the afternoon and evening of June 30th. With lingering moisture in place, scattered thunderstorms developed in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance swung across the Mid Atlantic during the afternoon and evening of June 30th. With lingering moisture in place, scattered thunderstorms developed in the afternoon. A few storms became severe, producing damaging winds that downed trees across portions of Fauquier and Fairfax Counties along with the city of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 11:57 AM EST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 30, 11:57 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
ISSUED BY NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EDT MON JUN 30 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE IS FORECAST TO BRING SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THEN...COOLER AND
DRIER WEATHER WILL RETURN FOR THE MIDDLE OF THE WEEK AS HIGH
PRESSURE BUILDS INTO THE REGION. A WEAK COLD FRONT MAY SAG INTO THE
AREA FOR THE HOLIDAY WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1130AM...DOPPLER RADAR IS FAIRLY QUIET EXCEPT FOR A LINE OF
SHOWERS EXTENDING FROM NEAR CHARLESTOWN SOUTHWEST TO NEAR FRONT
ROYAL. RIGHT NOW THERE DOES NOT APPEAR TO BE ANY LIGHTNING
ACTIVITY ASSOCIATED WITH THESE SHOWERS, BUT THAT COULD CHANGE
DURING THE NEXT FEW HOURS. WITH CYCLONIC FLOW ALOFT...SHOWER AND
THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP DURING THE LATE
AFTERNOON AND EVENING ON APPROACH OF THE SHORTWAVE CURRENTLY
LOCATED OVER ST. LOUIS.

WIND FIELD STRENGTHENS THIS AFTERNOON...YIELDING 30-40KTS OF DEEP
LAYER SHEAR. MAIN QUESTION WILL BE WHETHER OR NOT CAP AT 15KFT
HOLDS. IF MIDLEVEL CAPPING IS BROKEN...DEEP CONVECTION SUPPORTIVE
OF A FEW SEVERE HAIL AND WIND REPORTS IS ANTICIPATED. DRY
SOUNDINGS ALOFT...AND INVERTED-V BOUNDARY LAYER COUPLED WITH WIND
FIELDS OF 60-80KTS AT THE TOP OF THE CUMULUS LAYER WOULD SUPPORT
LOCALLY DAMAGING WINDS.

VSBY SAT PICS INDICATE CLEAR PATCHES BETWEEN CLOUDS, SO PREVIOUS
FCST OF MOSTLY CLOUDY MAY BE JUST A TADD TO PESSIMISTIC. HAVE
REDUCED SKY COVER PERCENTAGE JUST A BIT, AND HAVE BUMPED UP MAX
TEMPS FOR TODAY A CORRESPONDING AMOUNT. OTHER GRIDS LOOK DECENT TO
GOOD ATTM. ZFP HAS BEEN SENT.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
700-500MB OMEGA BULLSEYE FROM NAM80 PASSES TO THE NORTHEAST DURING
THE EVENING AS THE UPPER TROUGH ELONGATES OVERHEAD. THIS COUPLED
WITH LOSS OF DIURNAL HEATING SHOULD LEAD TO A GRADUAL DISSIPATING
CONVECTIVE TREND TONIGHT. WINDS ASSOCIATED WITH SECONDARY COLD FRONT
MAY BRIEFLY GUST 20-25 MPH THROUGH LATE EVENING. DRIER AIRMASS
FILTERS IN FROM THE WEST SUPPORTING LOWS IN THE 50S.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE LATEST HPC GUIDANCE WAS GENERALLY FOLLOWED FOR THE EXTENDED
PERIOD. WED LOOKS TO BE GENERALLY DRY...THEN A COLD FRONT IS FCST
TO APPROACH FROM THE NW ON THU AND BECOME Q-STNRY E-W ACROSS THE
REGION FROM FRI THRU SUN MORNING. THUS THERE IS A GOOD CHANCE FOR
SHOWERS AND TSTMS THRU THE LATTER PART OF THE WEEK AND INTO THE
WEEKEND. THE FRONT IS FCST TO MOVE N OR DSIPT ON SUN/MON WITH A
RETURN TO A TYPICAL SUMMERTIME BERMUDA HIGH FLOW PAT. SO FOR THAT
TIME FRAME WE HAVE A MINIMAL DAYTIME CHC FOR SHRA/TSRA AND JUST A
SLIGHT CHC AT NIGHT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
ISOLATED SHOWERS POSSIBLE THIS MORNING...MUCH OF THE CONVECTIVE
DEVELOPMENT SHOULD WAIT TO DEVELOP UNTIL LATE AFTERNOON AND
EVENING ACROSS TAF SITES...AS SHORTWAVE APPROACHES FROM THE WEST.
WINDS MAY BRIEFLY GUST 20-25KTS WITH SECONDARY COLD FRONT PASSAGE
DURING THE EVENING. HIGH PRESSURE BUILDS IN THROUGH MID WEEK.

&&

.MARINE...
ANOTHER ROUND OF GUSTY SHOWERS AND THUNDERSTORMS EXPECTED LATE
AFTERNOON AND EVENING...AHEAD OF A SECONDARY COLD FRONT. THESE MAY
PROMPT ADDITIONAL SPECIAL MARINE WARNINGS FOR GUSTY WINDS AND
LIGHTNING. BRIEF NORTHWEST WIND GUSTS OF 20-25KTS POSSIBLE WITH
THE FRONTAL PASSAGE...BUT NOT CONFIDENT ENOUGH TO RAISE SMALL
CRAFT ADVISORY AT THIS TIME. HIGH PRESSURE BUILDS IN THROUGH MID
WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...ROGOWSKI
NEAR TERM...ROGOWSKI/JJM
SHORT TERM...ROGOWSKI
LONG TERM...AMC
AVIATION...ROGOWSKI
MARINE...ROGOWSKI/JJM
Hazardous weather outlook, Jun 30, 1:54 PM EST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT MON JUN 30 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
254 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS OVER THE MID
ATLANTIC REGION THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY LATE AFTERNOON...LASTING THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE
WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-011030-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
254 PM EDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS FORECAST TO PASS OVER THE MID
ATLANTIC REGION THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP DURING THE MID TO LATE AFTERNOON...LASTING
INTO THE EARLY EVENING HOURS. A FEW OF THESE STORMS MAY BECOME STRONG
OR SEVERE WITH LOCALLY DAMAGING WINDS AND LARGE HAIL BEING THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 30, 2:54 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
354 PM EDT MON JUN 30 2008

VAZ041-055-302045-
STAFFORD VA-FAUQUIER VA-
354 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORM TO AFFECT STAFFORD AND SOUTHERN FAUQUIER
COUNTIES...

AT 354 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORRISVILLE...MOVING NORTHEAST AT 17 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL...
SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF SOMERVILLE AND BRISTERSBURG WILL BE AFFECTED BY
THIS STORM.

GMS
Special weather statement, Jun 30, 3:15 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT MON JUN 30 2008

VAZ028-WVZ050-302115-
HAMPSHIRE WV-FREDERICK VA-
415 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND WESTERN FREDERICK
COUNTIES...

AT 415 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF DELRAY...MOVING NORTHEAST AT 17 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...TORRENTIAL
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF LEHEW...HIGH VIEW...CAPON BRIDGE...SLANESVILLE...
WHITACRE AND BLOOMERY WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 30, 3:26 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT MON JUN 30 2008

VAZ041-050-051-055-056-302115-
ORANGE VA-STAFFORD VA-CULPEPER VA-FAUQUIER VA-SPOTSYLVANIA VA-
426 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT EXTREME NORTHEASTERN
ORANGE...STAFFORD...EXTREME SOUTHEASTERN CULPEPER...SOUTHERN
FAUQUIER AND NORTHERN SPOTSYLVANIA COUNTIES...

AT 426 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LAKE OF THE WOODS...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...TORRENTIAL
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF DUNAVANT...STORCK...HARTWOOD...GLENDIE...ROSEVILLE
AND RAMOTH WILL BE AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 30, 3:47 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 PM EDT MON JUN 30 2008

MDZ013-VAZ053-054-302130-
PRINCE GEORGES MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-FAIRFAX VA-
447 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT ARLINGTON...PRINCE GEORGES AND
FAIRFAX COUNTIES...

AT 447 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OCCOQUAN...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF NEWINGTON...FORT BELVOIR...FRANCONIA...MOUNT
VERNON...HYBLA VALLEY...BELLE HAVEN AND JEFFERSON MANOR WILL BE
AFFECTED BY THIS STORM.

GMS
Special weather statement, Jun 30, 3:55 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT MON JUN 30 2008

WVZ050-504-302145-
HAMPSHIRE WV-EASTERN MINERAL WV-
455 PM EDT MON JUN 30 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND EASTERN MINERAL
COUNTIES...

AT 455 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF JUNCTION...MOVING NORTHEAST AT 32 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF ROMNEY...AUGUSTA AND SPRINGFIELD WILL BE AFFECTED
BY THIS STORM.

GMS

The radar

The Sterling radar (KLWX), 43 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
June 30, 4:26 PM EST
Where
Fairfax County, 0.42 mi E of Belle Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.781, -77.062

Law enforcement reported a tree down at the intersection of Fort Hunt Road and Belle Haven Road.

Thunderstorm Wind, Alexandria (C)

When
June 30, 4:30 PM EST
Where
Alexandria (C) County, 2.42 mi SE of Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.799, -77.044

A trained spotter reported a downed tree blocking Fairfax Street between Wilkes and Gibbon Streets.

Thunderstorm Wind, Fauquier

When
June 30, 7:08 PM EST
Where
Fauquier County, 0.54 mi E of Meetze
Measured
56 kt (64 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
38.680, -77.740

A wind gust of 65 MPH was reported near Warrenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110568, 110569, 110570.